During the course of penicillin treatment of patients with cutaneous ulcerations, 2 developed generalized erythematous, maculopapular rashes. An exacerbation of the underlying dermatitis was observed in several other patients treated similarly. These reactions were at first thought to be due to impurities in the lot of penicillin or its diluent. It was found, however, that a group of syphilitic patients being treated with identical materials was showing no comparable reactions. Inquiry throughout the hospital revealed that, from time to time in various wards, medical officers had noted certain skin reactions during the course of penicillin therapy. The occurrence of these reactions, especially in patients in the dermatology wards, stimulated the present investigation.
There are many reports suggesting the occurrence of sensitivity to penicillin or to some associated impurity. Contact dermatitis1 has been reported in persons engaged in its manufacture and in physicians and nurses handling the material. Cutaneous reactions